Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 99, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2019, 8:51 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2019, 8:51 PM CDT (01:51 UTC)
- Expired
- Jul 28, 2019, 9:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:53 PM CDT | TORNADO | 5 Wnw Lake Adres, SD | REPORT OF A CONFIRMED TORNADO FROM CHARLES MIX COUNTY LAW ENFORCEMENT. |
| Jul 28, 8:56 PM CDT | TORNADO 0 | 4 Nw Lake Adres, SD | END OF DAMAGE PATH. |
| Jul 28, 9:02 PM CDT | TSTM WND DMG | 2 Nw Pickstown, SD | NUMEROUS BROKEN TREE BRANCHES UP TO SIX INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 7:27 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -138 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
518
WUUS53 KFSD 290151
SVRFSD
SDC023-053-290230-
/O.NEW.KFSD.SV.W.0099.190729T0151Z-190729T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
851 PM CDT Sun Jul 28 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
* Until 930 PM CDT.
* At 851 PM CDT, a severe thunderstorm was located near Geddes, or 7
miles west of Lake Andes, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lake Andes around 900 PM CDT.
Pickstown around 905 PM CDT.
Ravinia around 910 PM CDT.
Marty around 920 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9835 4293 9841 4293 9844 4295 9847
4300 9850 4300 9872 4311 9891 4335 9860
4333 9852 4311 9810 4308 9811 4289 9832
TIME...MOT...LOC 0151Z 308DEG 35KT 4317 9869
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
345
WWUS53 KFSD 290213
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
913 PM CDT Sun Jul 28 2019
SDC023-053-290230-
/O.CON.KFSD.SV.W.0099.000000T0000Z-190729T0230Z/
Charles Mix SD-Gregory SD-
913 PM CDT Sun Jul 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES...
At 913 PM CDT, a severe thunderstorm was located near Marty, or near
Pickstown, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Charles Mix and southeastern Gregory Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9835 4293 9841 4293 9844 4295 9847
4300 9850 4300 9872 4304 9879 4329 9846
4330 9846 4311 9810 4308 9811 4289 9832
TIME...MOT...LOC 0213Z 308DEG 35KT 4303 9845
HAIL...1.00IN
WIND...60MPH
$$
JM319
WWUS53 KFSD 290220
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
920 PM CDT Sun Jul 28 2019
SDC023-053-290230-
/O.EXP.KFSD.SV.W.0099.000000T0000Z-190729T0230Z/
Charles Mix SD-Gregory SD-
920 PM CDT Sun Jul 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX AND
SOUTHEASTERN GREGORY COUNTIES WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern South Dakota.
LAT...LON 4291 9835 4293 9841 4293 9844 4295 9847
4300 9850 4300 9872 4304 9879 4329 9846
4330 9846 4311 9810 4308 9811 4289 9832
TIME...MOT...LOC 0220Z 308DEG 35KT 4299 9838
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:32 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 28, 5:32 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 532 PM CDT Sun Jul 28 2019 .SHORT TERM...(This Evening through Monday) Issued at 208 PM CDT Sun Jul 28 2019 A line of showers and thunderstorms will continue to slowly move eastward across the area this afternoon, with damp conditions area- wide. A few of the stronger storms have had heavy rain, small hail, and frequent lightning, and these are likely the main threats with this line as it progresses southeast into southwest Minnesota and northwest Iowa this afternoon. Rainfall amounts of 0.5 to 1 inch are likely as these storms pass through. Later this evening, a secondary boundary associated with the cold front looks to plunge southward across southeast South Dakota. Given clearing ahead of this feature, enhanced CAPE may support strong outflow wind gusts with this secondary wave during the evening hours. In the wake of the evening thunderstorms, overnight winds will turn to northwesterly as a much drier Canadian air mass moves in the region. With clearing skies and recent rain, patchy fog is not out of the question for Monday morning, but overall density and coverage looks marginal given the steady dry northwest winds above the boundary layer. Monday will be a much cooler and drier day, with high temperatures in the upper 70s and dew points in the upper 50s. Mostly clear skies will allow for plenty of sun, and light northwesterly surface winds continue. .LONG TERM...(Monday Night through Sunday) Issued at 208 PM CDT Sun Jul 28 2019 The upper-level ridge over the southwest CONUS will strengthen slightly on Tuesday. A subtropical jet streak at the crest of the ridge will provide enough lift to support showers in south central South Dakota, where elevated moisture begins nudging into the area, despite the slow-to-exit surface high pressure. Rainfall amounts look pretty light with this system, with under a quarter inch for most. Wednesday and much of Thursday are characterized by dry conditions with a slight warming trend in temperatures. Quiet northwest upper level flow keeps any major shortwaves out of the area as a strong surface high pressure lingers over the Great Lakes. Thursday into Friday will be the next wet period. A trough moves eastward off the central Rockies; ahead of this wave southerly winds usher Gulf moisture northward up the Plains. This system clears the area for next weekend, bringing overall drier conditions. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 527 PM CDT Sun Jul 28 2019 A line of thunderstorms are expected to slide across portions of the area through the evening hours, possibly producing gusty winds and large hail. KHON will see the greatest threat of being impacted by these storms, with a lesser chance at KFSD and KSUX. Drier air will then move in behind the system, with northwesterly winds gusting to near 20 kts on Monday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...JM
Hazardous weather outlook, Jul 28, 5:08 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 508 PM CDT Sun Jul 28 2019 SDZ038-039-050-052>055-057>061-063>066-068-069-292215- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 508 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A line of strong thunderstorms is forecast to move through the region this evening. Lightning, brief heavy rain, and wind gusts to 60 mph would likely be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-292215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 508 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 7:01 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 2 NNW HURON 44.38N 98.23W
07/28/2019 M62 MPH BEADLE SD ASOS
ASOS STATION KHON HURON REGIONAL AIRPORT.
&&Local storm report, Jul 28, 7:53 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 3 NNE MITCHELL 43.77N 98.02W
07/28/2019 M63 MPH DAVISON SD AWOS
AWOS STATION KMHE MITCHELL MUNICIPAL
AIRPORT.
&&Local storm report, Jul 28, 8:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST 3 NNE MITCHELL 43.77N 98.02W
07/28/2019 M63 MPH DAVISON SD AWOS
WIND GUSTS OF 60-63 MPH CONTINUED FOR 3
MINUTES. AWOS STATION KMHE MITCHELL
MUNICIPAL AIRPORT.
&&Local storm report, Jul 28, 8:10 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 2 WNW WINFRED 44.01N 97.41W
07/28/2019 E60 MPH MINER SD PUBLIC
TIME ESTIMATED BASED ON RADAR.
&&Local storm report, Jul 28, 8:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 3 NNE DOLTON 43.53N 97.37W
07/28/2019 E1.75 INCH MCCOOK SD TRAINED SPOTTER
A FEW GOLF BALL SIZED HAILSTONES, WITH MANY
QUARTER SIZED. WINDS TO 60 MPH AS WELL. AS
OF 830PM DID NOT GO OUTSIDE YET TO CHECK FOR
DAMAGE.
0820 PM HAIL MADISON 44.01N 97.11W
07/28/2019 M1.00 INCH LAKE SD TRAINED SPOTTER
ALSO 3 TO 4 INCH BRANCHES DOWN.
0814 PM TSTM WND GST 1 ENE MADISON 44.02N 97.08W
07/28/2019 M59 MPH LAKE SD AWOS
AWOS STATION KMDS MADISON AIRPORT.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 47 min |
| Jul 28, 7:31 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison, Jerauld, Sanborn | 44 min |
| Jul 28, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, Lake, McCook, Miner and 2 more | 43 min |
| Jul 28, 8:05 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, McCook, Minnehaha, Moody | 40 min |
| Jul 28, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas | 48 min |
| Jul 28, 8:21 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, Lincoln, McCook, Minnehaha and 1 more | 39 min |
| Jul 28, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 37 min |
| Jul 28, 8:54 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.